search for




 

Long-Term Complications of Radiotherapy in a Patient with Maxillary Squamous Cell Carcinoma: A Matter of Trismus and Osteoradionecrosis
J Oral Med Pain 2018;43:136-141
Published online December 30, 2018;  https://doi.org/10.14476/jomp.2018.43.4.136
© 2018 Korean Academy of Orofacial Pain and Oral Medicine

Keon-Hyung Kim, Jo-Eun Park, Mee-Eun Kim, Hye-Kyoung Kim

Department of Oral Medicine, College of Dentistry, Dankook University, Cheonan, Korea
Correspondence to: Hye-Kyoung Kim Department of Oral Medicine, College of Dentistry, Dankook University, 119 Dandae-ro, Dongnam-gu, Cheonan 31116, Korea
Tel: +82-41-550-1913
Fax: +82-505-434-7951
E-mail: 12170144@dankook.ac.kr
Received September 8, 2018; Revised November 21, 2018; Accepted November 29, 2018.
This is an open-access article distributed under the terms of the Creative Commons Attribution Non-Commercial License (http://creativecommons.org/licenses/by-nc/4.0) which permits unrestricted non-commercial use, distribution, and reproduction in any medium, provided the original work is properly cited.
Abstract
Oral cancer is a malignant neoplasm of the lips or oral cavity. Surgery, radiotherapy and chemotherapy depending on the location and stage of the tumor can be considered as important treatment modalities of oral cancer. Unfortunately, all three treatments can have both acute and chronic complications. Among them, trismus and osteoradionecrosis (ORN), unique complications of radiotherapy in the orofacial region, are particularly difficult to treat once manifested. Therefore, these two complications of radiotherapy have devastating effects on the patient’s oral health and furthermore, overall quality of life. In this study, we present a case of a patient showing trismus and ORN following radiotherapy for the treatment of maxillary squamous cell carcinoma and briefly discuss this matter of trismus and ORN in the perspective of a dentist.
Keywords : Mouth neoplasms; Osteoradionecrosis; Radiotherapy; Trismus


December 2018, 43 (4)